Drug points: Lethargy with omeprazoleBMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7079.481a (Published 15 February 1997) Cite this as: BMJ 1997;314:481
- a Ikazia Hospital Rotterdam the Netherlands
- b Hoogvliet the Netherlands
- c Inspectorate for Health Care Rijswijk the Netherlands
We report a case of serious mental changes after omeprazole use in an otherwise healthy man. Rechallenge with the drug produced the same symptoms.
A 64 year old former security officer presented with symptoms of reflux disease. After endoscopy he was treated with omeprazole 40 mg daily for Barrett's oesophagitis. He was in excellent physical and mental health and was taking no other drugs. He was a non-smoker and drank alcohol only occasionally; he had been prescribed ranitidine intermittently. Two months after starting omeprazole he had bouts of dizziness and headaches, followed by diarrhoea.
Mebeverine 200 mg twice daily offered transient relief only. The symptoms recurred and he became impotent. He also felt listless and tired. His relatives described him as drowsy. Omeprazole was withdrawn. He recovered completely within two days, regaining full awareness. A presumptive diagnosis of omeprazole associated side effects was given. A viral infection could not be excluded, although he did not have a fever.
After discussion of the findings with the patient we decided to rechallenge him with the drug. On the first day after the regimen of omeprazole 40 mg daily had been restarted he experienced dizziness and headaches again. After 13 days of progressive drowsiness he became lethargic with periods of absent mindedness and incoherent speech. The drug was stopped once more, which resulted in a quick recovery, similar to what had happened when the drug had been withdrawn before.
Omeprazole is a powerful manipulator of gastric acid secretion. The drug exerts its effects by selective inhibition of hydrogen-potassium ATPase in parietal cells.1 Reported side effects are predominantly gastrointestinal and include nausea, vomiting, diarrhoea, constipation, dry mouth, and headache.2 3 Reversible side effects affecting the central nervous system, such as reduced consciousness, confusion, agitation, and hallucinations, have been observed incidentally.2 4 These were seen in critically ill inpatients receiving omeprazole intravenously, in those of advanced age, and in those who were dependent on alcohol.4 Our patient was taking no drugs other than omeprazole, which suggests a causal relation between omeprazole use and serious mental changes. Although immunological effects attributed to omeprazole have been reported, the exact mechanism needs to be clarified.5.